Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 151, NWS Quad Cities, IA

June 21, 2006Johnson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 21, 2006, 2:49 PM CDT for Johnson County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2006, 2:49 PM CDT (19:49 UTC)
Expired
Jun 21, 2006, 3:15 PM CDT
In force
26 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Johnson County, IA

The radar

The Quad Cities radar (KDVN), 85 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:01 PM CDTHAIL 0.88Iowa City, IASPOTTER REPORTED PEA TO NICKEL SIZE HAIL NEAR THE INTERSECTION OF HWY 1 AND INTERSTATE 80 OVER THE LAST 5 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 8:42 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1472 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 211949
SVRDVN
IAC103-212015-
/O.NEW.KDVN.SV.W.0151.060621T1949Z-060621T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
249 PM CDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL IOWA...

* UNTIL 315 PM CDT.

* AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OAKDALE...OR ABOUT NEAR IOWA CITY...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORSE...ELMIRA AND OASIS BY 255 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4179 9169 4153 9183 4162 9138 4184 9139

$$

MAYES
2 follow-up statements
000 
WWUS53 KDVN 212006
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT WED JUN 21 2006

IAC103-212015-
/O.CON.KDVN.SV.W.0151.000000T0000Z-060621T2015Z/
JOHNSON IA-
305 PM CDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR JOHNSON COUNTY...

AT 301 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM 
PRODUCING NICKEL SIZE HAIL NEAR INTERSTATE 80 AND HIGHWAY 1 IN IOWA 
CITY.  THIS STORM WAS LOCATED NEAR OASIS...OR ABOUT 10 MILES EAST OF 
IOWA CITY...MOVING EAST AT 45 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR EASTERN IOWA AND WEST CENTRAL ILLINOIS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4179 9169 4153 9183 4162 9138 4184 9139

$$

MAYES
000 
WWUS53 KDVN 212018
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT WED JUN 21 2006

IAC103-212029-
/O.EXP.KDVN.SV.W.0151.000000T0000Z-060621T2015Z/
JOHNSON IA-
319 PM CDT WED JUN 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR JOHNSON COUNTY EXPIRES AT 315
PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR EASTERN IOWA AND WEST CENTRAL ILLINOIS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4179 9169 4153 9183 4162 9138 4184 9139

$$

MAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:07 AM CDT, 10 hours 42 minutes earlier.

Area forecast discussion, Jun 21, 4:07 AM CDT, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 AM CDT WED JUN 21 2006

.DISCUSSION...
MODIFYING LAPSE RATES/SOME COOLING OF THE H7-H5 MB LAYER IN CONCERT
WITH CONTINUING CONVERGENCE FIELDS ON NOSE OF 40 TO 50 KT
SOUTHWESTERLY FLOW IN THIS LAYER/LLJ HAS LED TO WIDESPREAD BUT VERY
ELEVATED CONVECTION OVER THE LOCAL CWA EARLY THIS MORNING. BULK OF
ACTIVITY HAS DEVELOPED ALONG AND NORTH OF MORE ROBUST WARM DOME/
CAP...WITH THE RESULTANT CONVECTION TENDING TO DRIFT NORTHEAST WITH
TIME. A FEW CELLS SEEMED FAVORABLE FOR HAIL PRODUCTION...BUT EXTENT
OF WARM AIR UP TO 14K FT HAS PROBABLY ERODED ANY LARGE STONES FROM
MAKING IT TO THE SFC.

SFC LOW OVER WEST CENTRAL IA WILL CONTINUE TO RIPPLE TO THE
NORTHEAST AND DRAG MAIN WARM FRONT WITH IT ALONG AND NORTH OF THE
CWA TODAY...ALLOWING MOST OF THE CWA TO BE BATHED IN 65-70 F SFC DPT
POOL. AS LLJ IN-FEED VEERS MORE TO THE WEST THIS MORNING...EXPECT
ONGOING ACTIVITY OVER THE AREA TO WANE SOME. BUT EITHER THE MCV
ROLLING EAST OUT OF NEB ALONG SOUTHERN EDGE OF WESTERLIES...OR
SOUTHERN SD MCS AND ASSOCIATED OUTFLOW PROPAGATING TO THE SOUTHEAST
SHOULD RE-ENERGIZE ANY LINGERING ACTIVITY OVER THE AREA...OR SPARK
NEW CONVECTION. 100+ KT WESTERLY UPPER JET MAX OVER MN TODAY WILL
ADD FAVORABLE UPPER SUPPORT ALONG ITS SOUTHERN EDGE. THTA-E
ADVECTION AND CONVERGENCE WILL INCREASE AGAIN BY THIS AFTERNOON AS
MAIN LLJ RE-FOCUSES ON AND JUST EAST OF THE LOCAL AREA...AND
ESPECIALLY ACRS NORTHEAST IL INTO INDIANA. FCST SOUNDINGS SHOW A
TREND FOR A BETTER SHOT OF CONVECTION TO BECOME ROOTED SHALLOWER AS
THE DAY PROGRESSES...ESPECIALLY EAST OF THE MS RVR. EXTENT OF SHEAR
COMBINED WITH POTENTIAL CAPES AND INSTABILITY SUGGEST A DAMAGING
WIND THREAT IF CONVECTION BECOMES MORE SFC BASED...WITH THE EASTERN
I80 CORRIDOR AND WEST CENTRAL IL SEEMINGLY MOST AT RISK OF THE
AREAS IN THE DVN CWA AND RESULTANT SVR MCS PUNCHING ITS WAY ACRS
NORTHERN IL INTO NORTHERN IN AND SOUTHERN MI LATER THIS AFTERNOON AND
EVENING. AS MAIN NE TO SW ORIENTED SFC BOUNDARY SAGS AND STALLS THRU
THE CWA TONIGHT...THE POTENTIAL FOR BACK-BUILDING OR NEW GENERATION
IN CONTINUING LLVL CONVERGENCE APPEARS FAVORABLE...ESPECIALLY ALONG
AND SOUTH OF THE I80 CORRIDOR. LLVL HIGH PRESSURE BUILDING SOUTH ACRS
THE UPPER MS RVR VALLEY WILL LOOK TO START TO SHUNT THE MAIN
SFC BOUNDARY MORE TO THE SOUTH ON THU...BUT THE SOUTHERN CWA STILL TO
BE UNDER THE GUN FOR MUCH OF THE DAY. EAST CENTRAL MO INTO CENTRAL
AND SOUTHERN IL MORE IN LINE FOR WIDESPREAD SVR CONVECTIVE SYSTEMS ON
THU WITH MAIN WESTERLY STORM TRACK GETTING SHUNTED SOUTH BY DIGGING
WAVE SOUTH OF HUDSON BAY...AND ACTIVE WAVE TRAIN OUT OF THE NORTHERN
GRT BSN CONTINUES TO SHUTTLE VORTS OVER THE MID AND UPPER MS RVR
VALLEYS.

AS FOR TEMPS FOR TODAY...AGAIN LIKE YESTERDAY A TOUGH SCENARIO TO
HAMMER OUT WITH THE LOCAL CWA BECOMING MORE INFLUENCED BY WARM
SECTOR...BUT CONVECTIVE DEBRIS AND PRECIP ITSELF REALLY HINDERING THE
WARM UP POTENTIAL. ANY SUSTAINED CLEAR OUT COULD MEAN 90 DEGREES OR
HIGHER WITH MORE UNIFORM AND MIXING SOUTHWEST FLOW...BUT WILL BANK
ON PLENTY OF CONVECTION AND CLOUD COVER TO TEMPER WARM UP MORE INTO
THE LOW TO MID 80S...WITH A FEW AREAS POSSIBLY HELD IN THE UPPER 70S.

NO CHANGE TO THE LONG RANGE PERIODS FOR NOW.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12
Hazardous weather outlook, Jun 21, 12:50 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1250 PM CDT WED JUN 21 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221800-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1250 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY... WITH A MODERATE RISK OF SEVERE WEATHER EAST OF A LINE
FROM KEOSAUQUA TO WASHINGTON TO CLINTON IOWA. INSTABILITY BUILDING
IN AREAS THAT SEE CLEARING... ALONG WITH STRONG DEEP-LAYER AND
LOW-LEVEL SHEAR... WILL ALLOW SUPERCELLS TO DEVELOP IN CENTRAL AND
EASTERN IOWA TODAY AND MOVE ACROSS THE AREA THROUGH THE AFTERNOON
ADN EARLY EVENING HOURS. THE PRIMARY RISK FROM THESE STORMS WILL
BE DAMAGING WINDS... WITH HAIL UP TO THE SIZE OF QUARTERS A
SECONDARY THREAT. ISOLATED TORNADOES MAY ALSO OCCUR IN STORMS THAT
DEVELOP NEAR OR INTERACT WITH OUTFLOW BOUNDARIES FROM THE MORNING
THUNDERSTORMS IN NORTHERN IOWA. THE GREATEST RISK FOR SEVERE
WEATHER WILL BE SOUTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY...
MAINLY SOUTH OF HIGHWAY 34.  A LINGERING STATIONARY FRONT WILL
PROVIDE A FOCUS FOR THUNDERSTORMS THROUGH THE DAY ON THURSDAY. THE
PRIMARY THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON... MAINLY SOUTH
OF HIGHWAY 20.

MAYES

In the hours before

Local storm report, Jun 21, 11:53 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1153 AM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     TSTM WND GST     STOCKTON                42.35N 90.01W
06/21/2006  M55.00 MPH       JO DAVIESS         IL   CO-OP OBSERVER

0559 AM     TSTM WND DMG     WARREN                  42.49N 89.99W
06/21/2006                   JO DAVIESS         IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0559 AM     TSTM WND DMG     STOCKTON                42.35N 90.01W
06/21/2006                   JO DAVIESS         IL   LAW ENFORCEMENT

            DELAYED REPORT. TREES AND POWER LINES DOWN.

0600 AM     TSTM WND GST     NORWAY                  41.90N 91.92W
06/21/2006  M67.00 MPH       BENTON             IA   TRAINED SPOTTER

0620 AM     TSTM WND DMG     BELLE PLAINE            41.90N 92.27W
06/21/2006                   BENTON             IA   LAW ENFORCEMENT

            TREE DOWN

0635 AM     TSTM WND DMG     N TODDVILLE             42.10N 91.72W
06/21/2006                   LINN               IA   TRAINED SPOTTER

            10 INCH DIAMETER TREE SNAPPED AND SEVERAL 8 TO 9 INCH
            PINE TREES TOPPED

0658 AM     TSTM WND DMG     DAVIS                   42.42N 89.42W
06/21/2006                   STEPHENSON         IL   LAW ENFORCEMENT

            A FEW TREES DOWN. REPORT RECEIVED BY LAW ENFORCEMENT AT
            930 AM.

0658 AM     TSTM WND DMG     PEARL CITY              42.27N 89.83W
06/21/2006                   STEPHENSON         IL   LAW ENFORCEMENT

            TREE DOWN.

&&

JH2

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:12 AM CDTSevere Thunderstorm WarningDVNBenton, Iowa63 min
Jun 21, 6:27 AM CDTSevere Thunderstorm WarningDVNJackson63 min
Jun 21, 6:35 AM CDTSevere Thunderstorm WarningDVNLinn55 min
Jun 21, 2:58 PM CDTSevere Thunderstorm WarningDVNCedar62 min
Jun 21, 3:04 PM CDTSevere Thunderstorm WarningDVNKeokuk, Washington40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.